Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 20, NWS Marquette, MI

September 16, 2020Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 16, 2020, 4:30 AM EDT for Alger County, Michigan. It took effect at Sep 16, 2020, 5:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2020, 4:30 AM EDT (08:30 UTC)
In effect from
Sep 16, 2020, 5:00 PM EDT
Expired
Sep 17, 2020, 12:00 AM EDT
In force
7 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WHUS43 KMQT 160830
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
430 AM EDT Wed Sep 16 2020

MIZ014-160930-
/O.CAN.KMQT.BH.S.0019.000000T0000Z-200916T1500Z/
Southern Schoolcraft-
430 AM EDT Wed Sep 16 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

MIZ006-170230-
/O.NEW.KMQT.BH.S.0020.200916T2100Z-200917T0400Z/
Alger-
430 AM EDT Wed Sep 16 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE THIS AFTERNOON 
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...From late this afternoon through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 16, 3:49 AM EDT, 41 minutes earlier.

Area forecast discussion, Sep 16, 3:49 AM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
349 AM EDT Wed Sep 16 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 315 PM EDT TUE SEP 15 2020

WV imagery and RAP analysis show wnw mid/upper level flow through
southern Canada and through the northern Great Lakes atop a ridge
from the central Plains through the Rockies. At the surface, a
trough is now over northern MN, which is allowing a weak shortwave
to move across the northern half of Lake Superior. Low-level clouds
lingered over parts of Upper Michigan this morning and since have
slowly cleared out, allowing skies to remain partly cloudy for the
rest of the day.

Through the afternoon and into tonight, the low move across Lake
Superior, resulting in breezy SW winds across Upper Michigan.
Stability will still be high enough to limit gusts mainly between 30-
35mph. However, can't rule out a few isolated gusts near 40 mph
thanks to downsloping winds. Will continue the Lakeshore Flood
Advisory for Delta and southern Schoolcraft counties as waves will
still be between 4-6 feet along Lake Michigan. Weak cold front will
drop through Upper Michigan tonight and winds will subside a little
but will turn more to the nw. This will mostly be a 'dry' cold front
as soundings look mostly dry in the lower levels but can't rule out
an isolated shower or two. Will cap PoPs at 25% to cover that.

Wednesday, in wake of the front passing, winds will be out of the nw
and from previous discussion, some smoke will linger through the day
and could reach the sfc either along the front or just behind it.
Otherwise, wouldn't rule out an isolated lake-enhanced shower with
CAA coming in but general, expect partly cloudy skies. Have tweaked
highs a little lower than previous with CAA moving in and nw flow,
expect highs in the upper 50s to low 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM EDT WED SEP 16 2020

Surface high pressure in control of the region at the start of
this forecast period into the weekend will allow for benign
weather conditions to dominate. The primary concern will be the
chilly temps expected overnight Thursday into Friday morning as
cold Canadian air spills into Upper Michigan. Radiational cooling
under clear skies will also assist in driving temps down, with
more widespread 20s for lows now looking likely for interior
locations, and 30s elsewhere. As the high shifts eastward, expect
a slow warming trend as temps trend back closer to normal by the
latter half of the weekend.

The next chance for precip could arrive early next week as low
pressure crosses Manitoba, transitioning into an open wave as it
traverses into and across Ontario. That said, not much moisture
appears to be accompanying this weakening system, yielding lower-
end chances. The main three deterministic models have been coming
into better agreement with this pattern so confidence is on the
rise for what's anticipated.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 125 AM EDT WED SEP 16 2020

Although VFR conditions continue, there are areas of MVFR ceilings
and patchy fog behind the front to the west of the far western TAF
sites. Have trended away from lower ceilings this package as the
latest RAP Bufkit soundings is a little too aggressive with the lower
ceilings, but still expect some MVFR ceilings to impact the TAF
sites briefly overnight, with KIWD having the best chances.  VFR
conditions return with daybreak, along with some gusty winds to
around 20 knots, with the highest speeds at KCMX due to local
terrain influences.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 315 PM EDT TUE SEP 15 2020

The tightening pressure gradient of an approaching low pressure and
strong low level jet will result in near 30kt gusts over mainly the
eastern portion of the lake with some gale force gusts being
possible, especially for higher platforms. As the gradient relaxes
overnight Tuesday and winds become northwesterly, winds should lay
down briefly, before they building again to near 30kts Wednesday
before falling back below 20 kts late Wednesday night, heading
towards the end of the week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 11 AM EDT this morning for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JH
LONG TERM...lg
AVIATION...RJT
MARINE...JH
Hazardous weather outlook, Sep 15, 3:31 PM EDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
331 PM EDT Tue Sep 15 2020

MIZ001>007-009>014-084-085-161200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
331 PM EDT Tue Sep 15 2020 /231 PM CDT Tue Sep 15 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Waves building to 7 to near 11 feet tonight may cause minor
lakeshore flooding near Lake Michigan in southern Schoolcraft
County. Waves building 4 to 6 feet in the Bay of Green Bay may
cause minor lakeshore flooding in the bays De Noc in Delta County.
See the latest Lakeshore Flood Advisory for additional
information.

There is a high swim risk for the Lake Michigan beaches tonight.
See the latest Beach Hazards Statement for additional information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of frost can be expected away from the Great Lakes
shorelines on Wednesday night, Thursday night and Friday night.
This could have major impacts on outdoor plants if they are not
protected.

There is a moderate to high swim risk for the Lake Superior
beaches on Wednesday for Marquette and Alger Counties.

There will continue to be a high swim risk for the Lake Michigan
beaches into Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-161200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
331 PM EDT Tue Sep 15 2020 /231 PM CDT Tue Sep 15 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-161200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
331 PM EDT Tue Sep 15 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 3:59 AM EDTFrost AdvisoryMQTAlger, Baraga, Delta, Dickinson, Gogebic, Houghton and 6 more29 hr
Sep 16, 4:38 AM EDTSmall Craft AdvisoryMQT25 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.